Alert archive / California / High Wind Watches in 2016

High Wind Watch 8, NWS San Diego, CA

December 14, 2016Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Dec 14, 2016, 9:34 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 15, 2016, 8:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2016, 9:34 AM PST (17:34 UTC)
In effect from
Dec 15, 2016, 8:00 PM PST
Expired
Dec 15, 2016, 6:27 AM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2016-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2016-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS76 KSGX 141734
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
934 AM PST WED DEC 14 2016

...DAMAGING WINDS POSSIBLE FROM THE MOUNTAIN RIDGE TOPS TO THE
DESERT FLOOR THURSDAY EVENING THROUGH FRIDAY EVENING...

.A PACIFIC STORM SYSTEM WILL MOVE ACROSS SOUTHERN CALIFORNIA
THURSDAY NIGHT THROUGH FRIDAY. WINDS WILL STRENGTHEN AND BECOME
POTENTIALLY DAMAGING DURING THIS TIME. THE STRONGEST WINDS ARE
FORECAST THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. WIND GUSTS TO
AROUND 75 MPH WILL BE POSSIBLE ON THE MOUNTAIN RIDGE TOPS WITH
LOCALIZED WIND GUSTS TO 60 MPH POSSIBLE TO THE DESERT FLOOR.

CAZ055-056-058-060-065-151400-
/O.NEW.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
SAN GORGONIO PASS NEAR BANNING-
INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD...
IDYLLWILD-PINE COVE...JULIAN...PINE VALLEY...VICTORVILLE...
HESPERIA...APPLE VALLEY...BANNING...DESERT HOT SPRINGS
934 AM PST WED DEC 14 2016

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING. 

* WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH. GUSTS TO
  AROUND 75 MPH AT THE MOUNTAIN RIDGE TOPS AND TO AROUND 60 MPH AT
  ISOLATED LOCALES AT THE DESERT FLOOR.

* TIMING...THURSDAY EVENING THROUGH FRIDAY EVENING.

* LOCATION...STRONGEST WINDS NEAR MOUNTAIN RIDGE TOPS AND ALONG
  DESERT MOUNTAIN SLOPES INTO ADJACENT DESERT AREAS. 

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST 
  IN THE DESERTS. 

* IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING
  TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES...AND
  CAUSE PROPERTY DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

CAZ061-062-151400-
/O.NEW.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
INCLUDING THE CITIES OF...INDIO...PALM SPRINGS...CATHEDRAL CITY...
PALM DESERT...PALM DESERT COUNTRY...LA QUINTA...COACHELLA...
BORREGO SPRINGS
934 AM PST WED DEC 14 2016

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING. 

* WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH WITH
  LOCALIZED DAMAGING GUSTS TO AROUND 60 MPH.

* TIMING...THURSDAY NIGHT THROUGH FRIDAY EVENING.

* LOCATION...THE LOWER DESERTS INCLUDING THE COACHELLA VALLEY.

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST 
  IN THE DESERTS.

* IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING
  TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES...AND
  CAUSE PROPERTY DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
GREGORIA
2 follow-up statements
747 
WWUS76 KSGX 151051
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
251 AM PST THU DEC 15 2016

...DAMAGING WINDS POSSIBLE FROM THE MOUNTAIN RIDGE TOPS TO THE
DESERT FLOOR THIS EVENING THROUGH FRIDAY EVENING...

.A PACIFIC STORM WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT 
THROUGH FRIDAY. WINDS WILL STRENGTHEN THIS EVENING AND BECOME
POTENTIALLY DAMAGING TONIGHT THROUGH FRIDAY. WIND GUSTS 65 TO 75
MPH ARE EXPECTED ON MOUNTAIN RIDGE TOPS WITH LOCALIZED WIND GUSTS
TO 60 MPH ON THE DESERT FLOOR. WINDS WILL DECREASE FRIDAY EVENING.

CAZ055-056-058-060-065-151900-
/O.CON.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
SAN GORGONIO PASS NEAR BANNING-
INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD...
IDYLLWILD-PINE COVE...JULIAN...PINE VALLEY...VICTORVILLE...
HESPERIA...APPLE VALLEY...BANNING...DESERT HOT SPRINGS
251 AM PST THU DEC 15 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY EVENING...

* WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH. GUSTS TO
  AROUND 75 MPH AT THE MOUNTAIN RIDGE TOPS AND TO AROUND 60 MPH AT
  ISOLATED LOCATIONS ON THE DESERT FLOOR.

* TIMING...THIS EVENING THROUGH FRIDAY EVENING.

* LOCATION...STRONGEST WINDS NEAR MOUNTAIN RIDGE TOPS AND ALONG 
  DESERT MOUNTAIN SLOPES INTO ADJACENT DESERT AREAS. 

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST 
  IN THE DESERTS. 

* IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING 
  TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES...
  AND CAUSE PROPERTY DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

CAZ061-062-151900-
/O.CON.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
INCLUDING THE CITIES OF...INDIO...PALM SPRINGS...CATHEDRAL CITY...
PALM DESERT...PALM DESERT COUNTRY...LA QUINTA...COACHELLA...
BORREGO SPRINGS
251 AM PST THU DEC 15 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY EVENING...

* WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH WITH 
  LOCALIZED DAMAGING GUSTS TO AROUND 60 MPH. 

* TIMING...THIS EVENING THROUGH FRIDAY EVENING.

* LOCATION...THE LOWER DESERTS INCLUDING THE COACHELLA VALLEY.

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST.

* IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING 
  TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES...
  AND CAUSE PROPERTY DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

MM
803 
WWUS76 KSGX 151427
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
627 AM PST THU DEC 15 2016

...DAMAGING WINDS LIKELY FROM THE MOUNTAIN RIDGE TOPS TO PORTIONS
OF THE DESERT FLOOR LATE THIS AFTERNOON THROUGH FRIDAY EVENING...

.A PACIFIC STORM WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT
THROUGH FRIDAY. WINDS WILL BECOME VERY STRONG LATE THIS AFTERNOON
THROUGH FRIDAY WITH GUSTS TO 75 MPH ON MOUNTAIN RIDGE TOPS AND
LOCALIZED GUSTS TO 60 MPH ON THE DESERT FLOOR. WINDS WILL
DECREASE FRIDAY EVENING.

CAZ055-056-058-060-065-160100-
/O.UPG.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/
/O.NEW.KSGX.HW.W.0010.161216T0000Z-161217T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
SAN GORGONIO PASS NEAR BANNING-
INCLUDING THE CITIES OF...CRESTLINE...LAKE ARROWHEAD...
BIG BEAR CITY...BIG BEAR LAKE...RUNNING SPRINGS...WRIGHTWOOD...
IDYLLWILD-PINE COVE...JULIAN...PINE VALLEY...VICTORVILLE...
HESPERIA...APPLE VALLEY...BANNING...DESERT HOT SPRINGS
627 AM PST THU DEC 15 2016

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM
PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM PST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH. GUSTS 
  TO AROUND 75 MPH AT THE MOUNTAIN RIDGE TOPS AND TO AROUND 60 
  MPH AT ISOLATED LOCATIONS ON THE DESERT FLOOR. 

* TIMING...LATE THIS AFTERNOON THROUGH FRIDAY EVENING.

* LOCATION...STRONGEST WINDS NEAR MOUNTAIN RIDGE TOPS AND ALONG 
  DESERT MOUNTAIN SLOPES INTO ADJACENT DESERT AREAS. 

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST 
  IN THE DESERTS. 

* IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING 
  TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES... 
  AND CAUSE PROPERTY DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ061-062-160100-
/O.UPG.KSGX.HW.A.0008.161216T0400Z-161217T0400Z/
/O.NEW.KSGX.HW.W.0010.161216T0000Z-161217T0400Z/
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
INCLUDING THE CITIES OF...INDIO...PALM SPRINGS...CATHEDRAL CITY...
PALM DESERT...PALM DESERT COUNTRY...LA QUINTA...COACHELLA...
BORREGO SPRINGS
627 AM PST THU DEC 15 2016

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM
PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM PST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...AREAS OF WEST TO SOUTHWEST WINDS 20 TO 40 MPH WITH
  LOCALIZED DAMAGING GUSTS TO AROUND 60 MPH...ESPECIALLY FRIDAY
  MORNING.

* TIMING...LATE THIS AFTERNOON THROUGH FRIDAY EVENING.

* LOCATION...THE LOWER DESERTS INCLUDING THE COACHELLA VALLEY.

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST.

* IMPACTS...STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR DRIVERS OF HIGH PROFILE VEHICLES AND VEHICLES TOWING
  TRAILERS. WINDS THIS STRONG MAY DOWN TREES AND POWER LINES...
  AND CAUSE PROPERTY DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
GREGORIA

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Dec 14, 2:55 AM PST, 6 hours 39 minutes earlier.

Area forecast discussion, Dec 14, 2:55 AM PST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
255 AM PST Wed Dec 14 2016

.SYNOPSIS...
Fair and warm weather will continue through Thursday morning
before a storm arrives Thursday evening. The storm will bring rain
and wind Thursday night and move through the region Friday. Cool
but dry weather arrives this weekend and continues through Tuesday
with offshore flow and locally gusty northeast winds.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

We have a random coverage this morning of a few low clouds and
fog in the coastal basin, along with that never ending supply of
variable high clouds. Today will be the warmest day for a while
with a high pressure ridge aloft and decent sunshine filtering
through the high clouds. A low pressure trough forming northwest
of California will begin to make its move toward Southern
California. This system has two parts: a very moist band of
moisture ahead of the system, and a classic cold front to follow
behind it. The moisture will stream into the the LA region
Thursday and thicken as it pushes southeast down the coast during
the evening. A few showers are possible before evening, particularly
in the mountains which can harvest some rain orographically. Winds
at the mountain top level will increase during the day. The potent
rain band moves slowly southward overnight and by midday Friday
has exited the region. By then the cold front moves in, bringing
colder and more unstable air with it. That will help scattered
convective showers continue Friday, but showers will gradually
decrease from northwest to southeast through the afternoon and
evening. Rainfall amounts will be orographically enhanced and
could exceed three inches in the favored coastal mountain slopes.
Most of the coastal basin will get roughly 0.75 to 1.50 inches.
Rainfall rates Friday morning could produce localized flooding,
and recent burn areas would be susceptible to debris flows. Winds
will be strong in all areas with top gusts in windiest spots in
the mountains and deserts exceeding 60 mph, and gusts in the
coastal basin could exceed 30 mph. Coastal waters might get some
gales as well. The snow level during the wettest part of the storm
will remain above 8000 feet, but will plummet late Friday after
most of the moisture is gone. So snowfall accumulations will have
to wait for the period of decreasing showers Friday afternoon, but
several inches could pile up on the ski slopes. Showers and winds
will diminish rapidly Friday evening. Please stay tuned to the
forecast and look for the watches, warnings, and advisories that
will be issued for this upcoming storm. Winds turn offshore
Saturday and increase Sunday into Monday, strongest in the
foothills on Monday. Skies will be mostly clear, but that
northerly flow will keep days cool and nights rather chilly
through Tuesday.

&&

.AVIATION...
141020Z...Coast/Valleys...Widespread vis 3-5 SM in BR, locally 2 SM
or less, continuing through 17Z. If any stratus develops this
morning it will be patchy at best with bases below 1000 ft MSL.
However confidence in CIGS is low. After 17Z, scattered high clouds
and unrestricted vis through this evening. Stratus with bases 1000-
1500 ft MSL forming after 15/00Z and spreading into the coastal
areas and western valleys tonight. Areas of vis 2-4 SM possible over
coastal mesas and in the western valleys overnight.

Mountains/Deserts...Scattered high clouds and unrestricted vis
through Thursday morning.

&&

.MARINE...
A storm will bring strong winds and rough seas to the coastal waters
late Thursday through early Saturday, resulting in hazardous boating
conditions. Strongest winds and highest seas will occur Friday
afternoon.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...MM
AVIATION/MARINE...SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 9:12 AM PSTFlash Flood WatchSGXSan Bernardino51 hr

Nearby

High Wind Watches in California, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.